Texas, 2018Flash Flooding in Texas, September 7, 2018
September 7, 2018 · NWS MAF · 12 events in 4 counties and zones
An upper trough was slowly moving across the Central Plains. A lingering cold front from the previous day was still across the area providing a source of lift along with the upper trough.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $203,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper trough was slowly moving across the Central Plains. A lingering cold front from the previous day was still across the area providing a source of lift along with the upper trough. West Texas was also under a favorable region of the jet stream for lift. There was a plentiful supply of moisture across the area. All of this moisture and lift resulted in flash flooding across portions of West Texas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 7, 7:54 AM CST, 45 minutes earlier.
Area forecast discussion, Sep 7, 7:54 AM CST, 45 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
854 AM CDT Fri Sep 7 2018
.UPDATE...
The threat for heavy rain and flash flooding will increase through
the day. A Flash Flood Watch has been issued through Saturday
morning.
&&
.PREV DISCUSSION... /issued 600 AM CDT Fri Sep 7 2018/
DISCUSSION...
See aviation discussion below.
AVIATION...
VFR with occasional MVFR conditions are expected at the west
Texas and southeast New Mexico terminals the next 24 hours in
occasional showers and thunderstorms and fog. Winds will generally
be north to northeast at 5 to 15 mph.
12
PREV DISCUSSION... /issued 327 AM CDT Fri Sep 7 2018/
DISCUSSION...
Have an upper ridge centered off the CA coast with a trough slowly
moving across the Central Plains. By Sunday the trough will have
passed east as the ridge slowly builds in from the west. By midweek
the ridge will become more established with warmer and drier
conditions expected for the region.
A cold front moved through yesterday... a north wind will continue
today and Saturday helping keeping temps down. Another day of below
normal temperatures due to widespread cloud cover and rain around
the area... looking for highs in the 70s and 80s. Slightly cooled
temps today and tonight. South wind and warmer temps return Sunday
with highs in the 80s with a few 90s. Warming trend continues
through middle of next week.
Recent wet pattern continues. This morning have had showers on
radar mainly across Brewster and Terrell counties with a few over
the Permian Basin. Pushed up pops a little today and tonight and
will go with widespread likely. Have discussed a Flash Flood Watch
with surrounding offices for tonight but going to hold off for now
as STP the last couple of days only shows heavy rain fell over
isolated areas. However MAF 00z sounding does have a high PW and do
have good low level moisture so locally heavy rain is possible as
some model depict... will highlight in the HWO. Did add moderate
rain to the grids tonight for Terrell... Brewster... and Pecos
counties. Lower pops on Saturday and Sunday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 78 64 80 63 / 100 60 30 10
Carlsbad 81 62 83 61 / 60 50 20 0
Dryden 86 70 84 67 / 90 80 60 20
Fort Stockton 80 63 79 63 / 90 70 40 10
Guadalupe Pass 72 58 75 59 / 60 60 20 0
Hobbs 76 60 79 59 / 80 50 20 0
Marfa 75 59 73 56 / 80 70 40 10
Midland Intl Airport 80 63 81 64 / 90 60 30 10
Odessa 80 63 81 63 / 90 60 30 10
Wink 82 63 83 63 / 80 60 30 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch through late tonight for Central Lea County-
Eddy County Plains-Guadalupe Mountains of Eddy County-
Northern Lea County-Southern Lea County.
TX...Flash Flood Watch through Saturday morning for Andrews-Big Bend
Area-Borden-Crane-Davis/Apache Mountains Area-Dawson-Ector-
Gaines-Glasscock-Guadalupe Mountains-Howard-Loving-Marfa
Plateau-Martin-Midland-Mitchell-Pecos-Presidio Valley-
Reagan-Reeves County and Upper Trans Pecos-Scurry-Terrell-
Upton-Van Horn and Highway 54 Corridor-Ward-Winkler.
&&
rhluchanHazardous weather outlook, Sep 7, 2:18 AM CST, 6 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
318 AM CDT Fri Sep 7 2018
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-080830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
318 AM CDT Fri Sep 7 2018 /218 AM MDT Fri Sep 7 2018/
This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.
.DAY ONE...Today and Tonight
Scattered to numerous showers and thunderstorms are expected across
the region today and tonight. Heavy rainfall with localized flash
flooding is possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Showers and thunderstorms will remain possible over much of
west Texas Saturday. Rainfall could be heavy at times across
the Big Bend and lower Trans Pecos region of west Texas.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland
Flash Flood, Pecos
- When
- September 7, 8:39 AM CST to 9:59 AM CST
- Where
- Pecos County, 6.38 mi W of Imperial Res to 7.74 mi N of Coyanosa
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 31.274, -102.978
Heavy rain fell across Pecos County and produced flash flooding near Coyanosa. Water up to two feet deep was reported east of FM 1776 on and along FM 1450. No damage was reported.
Flash Flood, Midland
- When
- September 7, 8:45 AM CST to 11:44 AM CST
- Where
- Midland County, 2.72 mi WNW of Midland to 2.66 mi WNW of Midland
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 32.013, -102.124
Heavy rain fell across Midland County and produced flash flooding across the City of Midland. Flooding was reported over roads and up into sidewalks and front yards at the intersection of Midkiff Road and Neely Avenue and across towards Garfield Street. The cost of damage is a very rough estimate.
Flash Flood, Ector
- When
- September 7, 9:07 AM CST to 11:30 AM CST
- Where
- Ector County, 1.06 mi E of Greenfield Acres to 1.1 mi ENE of Greenfield Acres
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 31.873, -102.382
Heavy rain produced flash flooding in Odessa. Curb to curb flooding was reported along US Highway 385 just north of 31st Street and surrounding areas.
Flash Flood, Midland
- When
- September 7, 9:30 AM CST to 2:30 PM CST
- Where
- Midland County, 3 mi E of Midland to 3.41 mi E of Midland
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Department of Highways
- Coordinates
- 31.999, -102.029
Heavy rain fell across Midland County and produced flash flooding. This flooding caused road closures of the I-20 service road near Cotton Flat, the Lamesa Road overpass and north service road eastbound lane, and FM 307 at I-20 due to road damage. The cost of damage is a very rough estimate.
Flash Flood, Midland
- When
- September 7, 10:15 AM CST to 12:00 PM CST
- Where
- Midland County, 3.76 mi WNW of Midland to 3.68 mi NNW of Midland
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Social Media
- Coordinates
- 32.017, -102.141
Heavy rain fell across Midland County and produced flash flooding in the City of Midland. Multiple vehicles were stranded at various intersections along Wadley Avenue. The cost of damage is a very rough estimate.
Flash Flood, Pecos
- When
- September 7, 10:20 AM CST to 1:20 PM CST
- Where
- Pecos County, 7.39 mi SW of Imperial to 7.38 mi WNW of Imperial
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 31.194, -102.768
Heavy rain fell across Pecos County and produced flash flooding near Imperial. Water runoff from heavy rains had forced the closure of FM 1053 south of Imperial between FM 11 and FM 1450. It was reported that the road will be closed until damage assessments and repairs can be made. The cost of damage is a very rough estimate.
Flash Flood, Midland
- When
- September 7, 10:33 AM CST to 1:30 PM CST
- Where
- Midland County, 4.48 mi W of Midland to 4.43 mi W of Midland
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 31.999, -102.156
Heavy rain fell across Midland County and produced flash flooding in the City of Midland. High water was reported over Highway 191 at Loop 250. No damages were reported.
Flash Flood, Midland
- When
- September 7, 11:00 AM CST to 2:00 PM CST
- Where
- Midland County, 3.55 mi W of Warfield to 3.47 mi WSW of Warfield
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 31.917, -102.290
Heavy rain fell across Midland and Ector Counties and produced flash flooding. FM 588/Faudree Road was reported to be under water with flooding over the curbs. No damage was reported.
Flash Flood, Ector
- When
- September 7, 11:10 AM CST to 2:00 PM CST
- Where
- Ector County, 4.05 mi ENE of Odessa to 4.34 mi ENE of Odessa
- Cause
- Heavy Rain
- Property damage
- $7,000
- Reported by
- Department of Highways
- Coordinates
- 31.864, -102.303
Heavy rain fell across Ector County and produced flash flooding. Service roads were impassable at I-20 and Loop 338 E. There were stranded vehicles. The cost of damage is a very rough estimate.
Flash Flood, Martin
- When
- September 7, 12:20 PM CST to 3:20 PM CST
- Where
- Martin County, 5 mi N of Lenorah to 4.83 mi S of Flower Grove
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 32.372, -101.870
Heavy rain fell across Martin County and produced flash flooding near Lenorah. Water was running over Highway 137, five miles north of Highway 176. No damage was reported.
Flash Flood, Midland
- When
- September 7, 1:30 PM CST to 4:30 PM CST
- Where
- Midland County, 5.41 mi WNW of Midland to 3.89 mi ENE of (Maf) Midland Intl
- Cause
- Heavy Rain
- Property damage
- $80,000
- Reported by
- Law Enforcement
- Coordinates
- 32.029, -102.166
Heavy rain fell across Midland County and produced flash flooding in the City of Midland. There were numerous road closures and stalled vehicles reported throughout the City of Midland. The cost of damage is a very rough estimate.
Flash Flood, Ector
- When
- September 7, 1:30 PM CST to 4:30 PM CST
- Where
- Ector County, 4.34 mi NW of Greenfield Acres to 2.58 mi SSW of Odessa
- Cause
- Heavy Rain
- Property damage
- $80,000
- Reported by
- Law Enforcement
- Coordinates
- 31.908, -102.459
Heavy rain fell across Ector County and produced flash flooding in Odessa. Numerous road closures and stalled vehicles were reported across various portions of the City of Odessa. The cost of damage is a very rough estimate.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, September 7 to 9, 20183 deaths · 2 events
- Flooding and Heavy Rain in West Virginia, September 7 to 10, 20181 death · $22,000 · 14 events
- Flooding and Heavy Rain in Pennsylvania, September 7 to 10, 2018$166,000 · 64 events
- Flood in Iowa, September 7 to 9, 2018$350,000 · 1 event
- Tornado and Flash Flooding in Indiana, September 7 to 8, 2018$97,000 · EF0 · 11 events
- Flash Flood and Lightning Strike in Missouri, September 7 to 8, 2018$50,000 · 2 events
- Heavy Rain in Ohio, September 7 to 10, 201815 events
- Flash Flood and Flooding in Maryland, September 7, 20188 events
- Flash Flood and Flooding in Ohio, September 7, 2018$1,000 · 7 events
- Flash Flooding and Damaging Wind in New Jersey, September 7, 201850 kt wind · 7 events
- Flash Flooding in Illinois, September 7 to 8, 20186 events
- Flooding and Heavy Rain in Maryland, September 7 to 10, 2018$6,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 777418, 777428, 777432, 781597, 777452, 777482, 777486, 777487, 777488, 777489, 777490, 777491.